Alert archive / Arkansas / Tornado Warnings in 2008

Tornado Warning 77, NWS Little Rock, AR

May 25, 2008Johnson County, Newton County, Pope County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 25, 2008, 5:50 PM CDT for Johnson County, Newton County, Pope County, Arkansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 5:50 PM CDT (22:50 UTC)
Expired
May 25, 2008, 6:30 PM CDT
In force
40 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Johnson County, AR, Newton County, AR, Pope County, AR

The radar

The Western Arkansas radar (KSRX), 124 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:02 PM CDTHAIL 0.75Deer, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2790 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 252250
TORLZK
ARC071-101-115-252330-
/O.NEW.KLZK.TO.W.0077.080525T2250Z-080525T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
550 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL POPE COUNTY IN CENTRAL ARKANSAS
  SOUTHEASTERN NEWTON COUNTY IN NORTH CENTRAL ARKANSAS
  NORTHEASTERN JOHNSON COUNTY IN WESTERN ARKANSAS

* UNTIL 630 PM CDT

* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER
  NORTHEASTERN JOHNSON COUNTY...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  DILLEN...MCMINN KNOB...BALD KNOB AROUND 555 PM CDT...
  CHANCEL...COLEMAN KNOB...BERTHA AROUND 600 PM CDT...
  SASSAFRAS KNOB...FAIRVIEW RECREATION AREA...SAND GAP AROUND 605 PM
  CDT...
  LURTON AROUND 610 PM CDT...

&&

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR
NORTHWESTERN ARKANSAS.

LAT...LON 3593 9302 3573 9295 3559 9329 3575 9339
TIME...MOT...LOC 2250Z 244DEG 27KT 3571 9324

$$

51
1 follow-up statement
000 
WWUS54 KLZK 252311
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
609 PM CDT SUN MAY 25 2008

ARC071-101-115-252330-
/O.CON.KLZK.TO.W.0077.000000T0000Z-080525T2330Z/
NEWTON AR-POPE AR-JOHNSON AR-
609 PM CDT SUN MAY 25 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN JOHNSON...NORTH CENTRAL POPE AND SOUTHEASTERN NEWTON
COUNTIES...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS DOPPLER INDICATED TORNADO WAS LOCATED OVER 
EXTREME NORTHEASTERN JOHNSON COUNTY AND EXTREME NORTHWEST POPE 
COUNTY...MOVING NORTHEAST AT 25 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR
NORTHWESTERN ARKANSAS.

&&

LAT...LON 3593 9302 3573 9295 3559 9329 3575 9339
TIME...MOT...LOC 2309Z 043DEG 43KT 3571 9317

$$

51

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 25, 2:46 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 25, 2:46 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE LITTLE ROCK AR
246 PM CDT SUN MAY 25 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT...AS MCV OVER
OKLAHOMA HEADS AROUND THE TOP OF THE UPPER RIDGE. MORE THAN AMPLE
INSTABILITY OVER THE REGION WOULD BE ENOUGH TO SUSTAIN STORMS INTO
THE EVENING HOURS...BUT IT ALL DEPENDS ON WHERE THE CAP BREAKS.
CLOUDS HAVE THINNED OUT FAIRLY WELL OVER MUCH OF THE REGION...BUT
THE MOST INSTABILITY IS OVER WESTERN ARKANSAS. ISOLATED STRONG/
SEVERE STORMS A POSSIBILITY THIS EVENING...MOSTLY OVER THE
AFOREMENTIONED AREA.

MCS DEVELOPMENT POSSIBLE IN THE PLAINS AGAIN TONIGHT...WITH
REMNANTS AFFECTING NORTHERN ARKANSAS ON MONDAY. AREA STILL WILL BE
IN WARM...HUMID MOSTLY AFTERNOON CONVECTION PATTERN. BY TUESDAY...RIDGE
WILL START TO FLATTEN OUT AND RETROGRADE... WHICH WILL ALLOW FRONTAL
BOUNDARY TO MOVE INTO THE AREA FROM THE NORTH LATE IN THE DAY OR IN
THE EVENING. AS IT MOVES ACROSS...SEVERAL UPPER SYSTEMS WILL MOVE
ACROSS AND INTERACT WITH IT...GIVING MUCH OF THE AREA THE GREATEST
CHANCE OF PRECIP IT/S SEEN IN THE LAST WEEK OR TWO.

SYSTEM WILL ALSO BRING A COOLDOWN IN TEMPERATURES...WITH HIGHS ON
WEDNESDAY IN THE LOWER 70S TO MID 80S...SLIGHTLY BELOW
CLIMATOLOGICAL AVERAGES.
&&

.LONG TERM...THURSDAY THROUGH SUNDAY
MODELS CONT TO INDC THAT THE UPR FLOW WL FLATTEN...WITH A EXPANSIVE
UPR RDG PROGGED TO COVER THE SRN PART OF THE NATION BY THE END OF
NEXT WEEK. SFC HIGH PRES WL PREVAIL OVR THE FA INTO EARLY NEXT
WEEKEND...WITH SEASONABLE TEMPS AND LTL IN THE WAY OF RAINFALL. THE
UPR RDG WL WEAKEN ENOUGH BY THE WEEKEND TO ALLOW A NEW CDFNT WL
AFFECT AR BY SAT AND SUN. WENT WITH SLGT CHCS OF SHRA/TSRA FOR NOW
AS THERE WL LIKELY BE TIMING ISSUES WITH LATER MODEL RUNS. DID NOT
STRAY TOO FAR FM MOS/NCEP TEMPS THRU THE PD.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     72  89  71  86 /  30  30  50  50
CAMDEN AR         73  91  73  92 /  20  20  20  30
HARRISON AR       71  88  70  84 /  30  30  50  50
HOT SPRINGS AR    72  90  72  90 /  20  20  30  40
LITTLE ROCK   AR  72  90  72  89 /  20  20  40  40
MONTICELLO AR     74  91  73  91 /  20  20  30  30
MOUNT IDA AR      72  90  72  89 /  20  20  30  40
MOUNTAIN HOME AR  71  88  71  83 /  30  30  50  50
NEWPORT AR        72  89  72  87 /  30  30  50  50
PINE BLUFF AR     73  90  73  90 /  20  20  30  30
RUSSELLVILLE AR   72  90  71  88 /  20  30  40  50
SEARCY AR         72  90  72  88 /  20  30  40  50
STUTTGART AR      73  90  73  89 /  20  20  40  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...57 / LONG TERM...44
Hazardous weather outlook, May 25, 11:35 AM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1135 AM CDT SUN MAY 25 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-261000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1135 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF AFTERNOON HEATING...ALONG WITH WARM AND HUMID
CONDITIONS OVER ARKANSAS...WILL RESULT IN THE DEVELOPMENT OF WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. BETTER CHANCES
WILL EXIST OVER NORTHWEST ARKANSAS AS AN UPPER LEVEL IMPULSE IS
FORECAST TO APPROACH THE AREA FROM OKLAHOMA.

WHILE THE CHANCES OF ORGANIZED SEVERE WEATHER WILL REMAIN LIMITED...
A FEW STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS OF 40 TO 50
MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL. MOST OF THE ACTIVITY IS
EXPECTED TO DIMINISH SHORTLY AFTER SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE FORECAST
FROM MONDAY THROUGH WEDNESDAY NIGHT. THE HIGHER CHANCES FOR STORMS
WILL BE NORTH ON MONDAY. TUESDAY WILL SEE MORE NUMEROUS SHOWERS AND
STORMS AS A COLD FRONT APPROACHES OUR FORECAST AREA. THERE WILL
EXIST THE POSSIBILITY OF SEVERE STORMS ON TUESDAY...MAINLY OVER THE
WESTERN SECTIONS OF THE STATE. SOME OF THE STORMS ON TUESDAY MAY
DROP HEAVY RAINFALL AMOUNTS IN SOME SPOTS...BUT THIS WILL NEED TO BE
MONITORED MORE CLOSELY AS WE GET CLOSER IN TIME. DRY WEATHER WILL
RETURN FROM THURSDAY ONWARD INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

32/44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:50 PM CDTSevere Thunderstorm WarningLZKJohnson, Newton40 min
May 25, 4:48 PM CDTSevere Thunderstorm WarningLZKBoone33 min
May 25, 4:57 PM CDTSevere Thunderstorm WarningLZKNewton48 min
May 25, 5:32 PM CDTFlash Flood WarningLZKJohnson, Newton3 hr
May 25, 5:34 PM CDTSevere Thunderstorm WarningLZKJohnson, Newton26 min
May 25, 5:47 PM CDTSevere Thunderstorm WarningLZKNewton43 min
May 25, 6:01 PM CDTSevere Thunderstorm WarningLZKJohnson44 min
May 25, 6:19 PM CDTSevere Thunderstorm WarningLZKNewton, Pope, Searcy, Van Buren41 min
May 25, 6:45 PM CDTSevere Thunderstorm WarningLZKJohnson, Pope45 min
May 25, 6:52 PM CDTSevere Thunderstorm WarningLZKBaxter23 min

Nearby

Tornado Warnings in Arkansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.